Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 3, 2017, 11:44 AM CST for 5 counties in Kansas. It took effect at Mar 3, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2017, 11:44 AM CST (17:44 UTC)
- In effect from
- Mar 3, 2017, 12:00 PM CST
- Expired
- Mar 3, 2017, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023 WWUS83 KTOP 031744 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1144 AM CST Fri Mar 3 2017 KSZ020-021-034-031845- /O.CAN.KTOP.FW.A.0003.170303T1800Z-170304T0000Z/ Cloud-Clay-Ottawa- 1144 AM CST Fri Mar 3 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 020, 021, AND 034... The National Weather Service in Topeka has cancelled the Fire Weather Watch. A very high fire danger continues. $$ KSZ035>037-054-040000- /O.UPG.KTOP.FW.A.0003.170303T1800Z-170304T0000Z/ /O.NEW.KTOP.FW.W.0005.170303T1800Z-170304T0000Z/ Dickinson-Geary-Morris-Lyon- 1144 AM CST Fri Mar 3 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR relative humidity less than 20 percent, wind gusts above 25 MPH and dry fuels FOR FIRE WEATHER ZONES 035, 036, 037, AND 054... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect until 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 020, 021, 034, 035, 036, 037, and 054. * WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph at times. * HUMIDITY...Minimum relative humidity values could drop as low as 18 percent during the afternoon hours. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ038-040000- /O.NEW.KTOP.FW.W.0005.170303T1800Z-170304T0000Z/ Wabaunsee- 1144 AM CST Fri Mar 3 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR relative humidity of 20 percent, wind gusts greater than 25 mph and dry fuels FOR FIRE WEATHER ZONE 038... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect until 6 PM CST this evening. * AFFECTED AREA...Fire weather zone 038. * WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph at times. * HUMIDITY...Minimum relative humidity values could drop as low as 20 percent during the afternoon hours. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
789 WWUS83 KTOP 032105 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 305 PM CST Fri Mar 3 2017 KSZ035>038-054-040515- /O.NEW.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/ /O.CON.KTOP.FW.W.0005.000000T0000Z-170304T0000Z/ Dickinson-Geary-Morris-Wabaunsee-Lyon- 305 PM CST Fri Mar 3 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR wind southerly wind gust to 30 MPH, RHs near 20 percent and dry fuels FOR FIRE WEATHER ZONES 035, 036, 037, 038, AND 054... ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR southerly wind gust to 30 MPH, RHs near 20 percent and dry fuels FOR FIRE WEATHER ZONES 035, 036, 037, 038, AND 054... The Red Flag Warning continues this afternoon through 6 PM. The National Weather Service in Topeka has issued Fire Weather Watch, which is in effect Saturday afternoon. * AFFECTED AREA...Fire weather zones 020, 021, 034, 035, 036, 037, and 054. * WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph at times. * HUMIDITY...Minimum relative humidity values of 20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ008>012-020>024-026-034-039-040-055-056-058-059-040515- /O.NEW.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Shawnee-Douglas-Osage- Franklin-Coffey-Anderson- 305 PM CST Fri Mar 3 2017 ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR southerly wind gust to 30 MPH, RHs near 20 percent and dry fuels FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 039, 040, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Fire Weather Watch, which is in effect Saturday afternoon. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 039, 040, 055, 056, 058, and 059. * WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph at times. * HUMIDITY...Minimum relative humidity values of 20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
355 WWUS83 KTOP 032353 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 553 PM CST Fri Mar 3 2017 KSZ035>038-054-041100- /O.EXP.KTOP.FW.W.0005.000000T0000Z-170304T0000Z/ /O.CON.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/ Dickinson-Geary-Morris-Wabaunsee-Lyon- 553 PM CST Fri Mar 3 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR SOUTHERLY WIND GUSTS TO 30 MPH, RELATIVE HUMIDITIES NEAR 20 PERCENT AND DRY FUELS FOR FIRE WEATHER ZONES 035, 036, 037, 038, AND 054... ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... Winds are diminishing this Friday evening across the area, but are expected to rise quickly on Saturday and gust near or over 30 mph in the afternoon hours. A fire weather watch remains in effect for Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ008>012-020>024-026-034-039-040-055-056-058-059-041100- /O.CON.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Shawnee-Douglas-Osage- Franklin-Coffey-Anderson- 553 PM CST Fri Mar 3 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR SOUTHERLY WIND GUSTS TO 30 MPH, RHS NEAR 20 PERCENT AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 039, 040, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 039, 040, 055, 056, 058, and 059. * WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph at times. * HUMIDITY...Minimum relative humidity values of 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 11:39 AM CST, 5 minutes earlier.
Area forecast discussion, Mar 3, 11:39 AM CST, 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1139 AM CST Fri Mar 3 2017 ...Update to aviation and fire weather forecast discussions... .SHORT TERM...(Today and tonight) Issued at 326 AM CST Fri Mar 3 2017 The 09Z surface analysis for the Central Plains showed a large area of high pressure centered over the southern Missouri River Valley. This high will slide east today and allow southerly return flow to set in across Kansas. As the H850 ridge axis slides east later this morning/early afternoon, a Front Range modified airmass will overspread the state and allow H850 temps to rise from -2 to +4 C by 21Z today. Raised highs several degrees, close to the MAV guidance, for today based on yesterday's highs combined with the airmass change. Mid to high level clouds cresting the broad western CONUS H500 ridge should continue to slide southeastward-- decaying as they do so--as depicted by various model soundings and the CIRA WRF simulated IR product. A tight pressure gradient will persist through the overnight hours tonight, so leaned towards the raw model/blended low temperatures rather than the cooler MOS guidance. Fire weather concerns are the biggest concern of the day, but also the most uncertain. As winds switch to the SE/S, additional moisture currently over eastern TX/OK may work up into the area. This solution is reflected in many of the high res (NMM/ARW/HRRR/RAP) windows. Dropped peak heating Td values several degrees below the RAP/HRRR guidance based on how previous forecasts have verified, but trends will need to be monitored carefully throughout the day. Given this uncertainty, have only issued a Fire Weather Watch for those counties that could reach RFW criteria for a few hours this afternoon. .LONG TERM...(Saturday through Thursday) Issued at 326 AM CST Fri Mar 3 2017 For Saturday through Sunday night, precip chances look rather small with models showing little in the way of large scale forcing. Thought they are in agreement of low pressure to the west and northwest steadily deepening through the weekend. As a result, models show a good pressure gradient across the forecast area along with low level moisture return Saturday night through Sunday night. Some model progs of the MSLP gradient suggest we could flirt with wind advisory conditions Sunday afternoon. With this in mind, have trended wind speed higher from the model consensus using a little more of the consensus from MOS guidance with speeds in the 20 to 30 MPH range. The more uncertain aspect of the forecast is whether low level moisture advection could lead to some drizzle Sunday morning and again Sunday night. The GFS is not as deep with the moisture return and the NAM has a tendency to overdo the magnitude of moisture returning north. Additionally the GFS suggests the low levels wont exactly be stable with strong mixing within the boundary layer which doesn't exactly fit the conceptual model for drizzle. Have left the mention of drizzle out of the forecast for now, but will need to keep an eye on the potential. Also have increased cloud cover for Saturday night through Sunday night anticipating a stratus deck with the low level moisture return. Think this could have an affect on Temps for Sunday across eastern KS where the stratus may hold on through the day. So have highs Sunday in the mid 60s across the east and lower 70s in North central KS where there could still be a fair amount of insolation. Monday and Monday night have the better chances for precip as a frontal system moves through the area late in the day Monday and overnight Monday night. Mid level lapse rates are progged to steepen to around 7 or 7.5 C/km as the front passes. So there is the potential for around 1000 J/kg of CAPE. Deep layer shear looks to be more than sufficient for discrete storms to organize. But storms may quickly become linear as the main forcing looks to come from the front. The dynamics progged by the models could be better with the best PVA lifting north of the forecast area. For this reason, POPs remain in the chance range. Monday looks to be the warmest day of the week as the front should move through late in the day. However the forecast highs in the lower and mid 70s could be a tad to warm if a stratus deck hangs in over the warm sector as some models suggest. Tuesday through Thursday looks to be dry with a cool down for Tuesday giving warm to another warmup towards the end of the week. Northwest flow is expected to redevelop with no obvious waves noted in the model solutions. Surface ridging on Tuesday and Tuesday night should cool highs off with readings in the upper 50s to around 60 expected, while lows drop off into the lower 30s. This surface ridge is expected to be sort lived with southerly return flow developing for the second half of the work week. Highs could be pushing 70 once again by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1131 AM CST Fri Mar 3 2017 Expect VFR conditons for the next 24 hours. Southeast winds will increase to 13 to 17 KTS with gusts of 23 to 27 KTS at the terminals this afternoon. A low-level jet of 45 to 50 KTS will develop this evening and cause low-level windshear at all terminals from 2Z-14Z TUE. && .FIRE WEATHER... Issued at 1131 AM CST Fri Mar 3 2017 Increasing winds of 15 to 25 mph with gusts over 30 mph, combined with afternoon RH values in the 18 to 28 percent range, deep mixing heights, and dry fuels, will lead to a very high to extreme fire danger this afternoon. A reflag warning has been issued through 6 PM for Dickinson, Morris, Geary, Lyon and Wabaunsee counties. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CST this evening for KSZ035>038-054. && SHORT TERM...Skow LONG TERM...Wolters AVIATION...Gargan FIRE WEATHER...Gargan
Hazardous weather outlook, Mar 3, 4:58 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 458 AM CST Fri Mar 3 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-041100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 458 AM CST Fri Mar 3 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Very high fire danger is expected over the entire outlook area and possibly extreme fire danger over parts of north central and east central Kansas, or areas along and southwest of a line from Concordia to Emporia. A fire weather watch has been posted for these area this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very high fire danger is likely to continue over the outlook area for Saturday. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed today or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:32 AM CST | Fire Weather Watch | TOP | Clay, Cloud, Dickinson, Geary, Lyon, Morris and 1 more | 8 hr |
| Mar 3, 3:05 PM CST | Fire Weather Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.